Iowa, 2021Drought in Iowa, April 1 to 30, 2021
April 1 to 30, 2021 · NWS FSD · 9 events in 9 counties and zones
Precipitation just a little below normal along with cooler than normal temperatures were enough to spur some minor improvement in drought conditions across portions of northwest Iowa.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Precipitation just a little below normal along with cooler than normal temperatures were enough to spur some minor improvement in drought conditions across portions of northwest Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 31, 9:40 PM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Mar 31, 9:40 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1040 PM CDT Wed Mar 31 2021
.SHORT TERM...(This Evening through Thursday)
Issued at 303 PM CDT Wed Mar 31 2021
Latest observations across the region continue to show mostly clear
skies and breezy northwesterly winds, with temperatures hovering in
the 30s. Should see winds decrease quickly after sunset as sfc high
pressure moves overhead, allowing for clear skies and light winds to
prevail overnight. Thus, with optimal conditions in place for
effective radiational cooling, have overnight lows falling into the
upper teens to low 20s.
By Thursday, expect upper level ridging to gradually begin building
over the Central Plains. Southerly winds during this time will also
gradually ramp up, with gusts up to 35 mph possible west of I-29. In
regard to fire weather concerns, while sustained winds look to
remain marginal for now, they have been over-performing the past
several days. Thus, with that in mind and the fact that dry fuels
and low RH values remain in place, have decided to issue a Red Flag
Warning along and west of the James River after collaboration with
neighbors. This area is also highlighted nicely in SPC's Day 2 Fire
Weather Outlook. Otherwise, expect clear skies to prevail throughout
the day, with afternoon highs forecast to climb into 50s to low 60s
with the aid of WAA.
.LONG TERM...(Thursday Night through Wednesday)
Issued at 303 PM CDT Wed Mar 31 2021
Heading into the extended period, expect afternoon highs to continue
rising as the aforementioned upper level ridge slides eastward.
Currently have temperatures climbing into the 60s to low 70s on
Friday and Saturday, with upper 70s to 80s more common on Sunday and
Monday. I guess we really are springing into Spring!
Wind-wise, Saturday currently looks the least breezy with the ridge
directly overhead. The southerly winds do bring a slightly more
moist air mass into the region; however, fire danger is still
forecast to be elevated due to the summery temperatures and gusty
winds.
Otherwise, expect the upper level ridge to gradually degrade by
early next week. Models during this time also have a weak shortwave
grazing the Northern Plains, causing rain chances and cooler
temperatures to return to the forecast. However, quite a bit of
uncertainty still exist concerning exact timing, so will continue
with model blend of PoPs for now.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1034 PM CDT Wed Mar 31 2021
VFR conditions are forecast through the period, with clear skies.
Winds tonight into early Thursday morning remain light and
variable thanks to high pressure entering the area. Winds turn
southerly through the morning hours and increase in speed.
Sustained winds around 15 knots and gusts to 25 knots are expected
by late Thursday morning into the early evening for most, with
slightly weaker winds across northwestern IA. Gusts drop off
within a couple hours of sunset, but expect sustained winds to
remain breezy.
&&
.FIRE WEATHER...
Issued at 310 PM CDT Wed Mar 31 2021
Southerly winds will increase on Thursday along and west of the
James River, averaging 15 to 25 mph with gusts around 35 mph. The
south winds will not be bringing an increase in moisture, so
afternoon relative humidities will average 15 to 25 percent. East
of the James River into parts of southwest MN and northwest IA
very high fire danger is anticipated with winds a little bit
lower and humidity values a little bit higher.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning from 10 AM to 10 PM CDT Thursday for SDZ038-050-
052-053-057>059-063-064.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...SSC
LONG TERM...SSC
AVIATION...SG
FIRE WEATHER...08Hazardous weather outlook, Mar 31, 7:13 PM CST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
813 PM CDT Wed Mar 31 2021
SDZ038-050-052-053-057>059-063-064-020115-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
813 PM CDT Wed Mar 31 2021
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...Tonight.
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Warm, breezy, and dry conditions are forecast Thursday, leading to
extreme fire danger during the afternoon and evening. These
conditions continue through the weekend, leading to elevated
grassland fire danger.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-060>062-065>071-020115-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-
Hanson-McCook-Minnehaha-Hutchinson-Turner-Bon Homme-Yankton-Union-
813 PM CDT Wed Mar 31 2021
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.
.DAY ONE...Tonight.
No hazardous weather is expected.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Warm, breezy, and dry conditions are forecast Thursday through the
weekend, leading to elevated grassland fire danger.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Buena Vista
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Buena Vista forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Severe (D2) drought continued through April.
Drought, Dickinson
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Dickinson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
Severe (D2) drought continued through April.
Drought, Cherokee
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.736, -95.624 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions improved slightly to severe (D2) conditions by mid-month with between 1 and 2 inches rainfall at the end of the first week of the month, along with cooler than normal temperatures.
Drought, Clay
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Clay forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions improved slightly to severe (D2) conditions by mid-month with between 1 and 2 inches rainfall at the end of the first week of the month, along with cooler than normal temperatures.
Drought, Lyon
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Lyon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions improved slightly to severe (D2) conditions by mid-month with between 1 and 2 inches rainfall at the end of the first week of the month, along with cooler than normal temperatures.
Drought, O'Brien
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- O'Brien forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions improved slightly to severe (D2) conditions by mid-month with between 1 and 2 inches rainfall at the end of the first week of the month, along with cooler than normal temperatures.
Drought, Osceola
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Osceola forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions improved slightly to severe (D2) conditions by mid-month with between 1 and 2 inches rainfall at the end of the first week of the month, along with cooler than normal temperatures.
Drought, Plymouth
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Plymouth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions improved slightly to severe (D2) conditions by mid-month with between 1 and 2 inches rainfall at the end of the first week of the month, along with cooler than normal temperatures.
Drought, Sioux
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Sioux forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions improved slightly to severe (D2) conditions by mid-month with between 1 and 2 inches rainfall at the end of the first week of the month, along with cooler than normal temperatures.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Wildfire in California, April 1 to 4, 20211 death · 1 injured · $3.0 million · 11 events
- Winter Weather in Ohio, April 1, 20216 injured · $800,000 · 2 events
- Drought in New Mexico, April 1 to 30, 202141 events
- Drought in North Dakota, April 1 to 30, 202129 events
- Frost and Freeze in Kentucky, April 1 to 3, 202122 events
- Drought in Colorado, April 1 to 30, 202121 events
- Frost and Freeze in Illinois, April 1 to 3, 202119 events
- Drought in New Mexico, April 1 to 30, 202117 events
- Drought in Texas, April 1 to 30, 202115 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 1, 202114 events
- Drought in Texas, April 1 to 30, 202114 events
- Drought in Arizona, April 1 to 30, 202114 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947165, 947166, 947167, 947168, 947169, 947170, 947171, 947172, 947173.